Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Child born with high bilirubin levels. Visible vein on the face. Phototherapy needed. Is it possible to detect kernicterus induced brain damage?

child was born with mildly elevated bilirubin . Now age 5 and still has apparent bilirubin-like redness and 1.5cm visible vein on face (about 1-2 inches above center of eyebrows). Barely noticeable until blood pressure rises from heavy exercise or high ambient temperature. Newborn also has similar residual redness same spot, but no visible vein. Middle child has darker complexion , but no indication of any residual issue, but had required phototherapy as infant. 1) Is this really bilirubin-related? 2) Is there a test to see if a child had prior minimal Kernicterus induced brain damage , if there s such a thing as a very small impact?
Asked On : Mon, 4 Mar 2013
Answers:  1 Views:  88
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response

Mild elevated bilirubin does lead to kernicterus .Kernicterus leads to brain damage and sine your son is grown normally physically and mentally he never had kernicterus.the vein you are talking about must just normal variant or probably is some hemangioma which is a collection of vein under the skin hence becomes more prominent when heavy exercise or high might need to discuss it with your Docter about it so he can examine it.

Middle child of your being on the darker side is also not due to phototherapy probably is familial. The test required if a child suffers from kernicterus is clinically assessed with high pitch cry,convulsions at the neonatal period ,MRI brain can be done to find the the brain damage.
Take care.
Answered: Tue, 5 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor